Background: Inhaled corticosteroids (ICSs) are currently used to prevent and treat asthma and recurrent wheezing attacks in children. Fluticasone propionate (FP) is one of the most commonly prescribed ICSs because it is considered effective and well tolerated. Case presentation: A male infant of approximately 1 year of age, who was born to parents without relevant clinical problems or family histories including diabetes, was brought to our attention for recurrent wheezing. When he was approximately 2 years old, a regular daily inhaled treatment with FP given using a spacer was prescribed. With this therapy, the child obtained good control of his symptoms with no further recurrences, but after approximately 2 months of treatment he was admitted to the emergency room because he was whining and agitated and exhibited increased diuresis and water intake. Laboratory tests revealed hyperglycaemia (181 mg/dL), mild glycosuria, blood alkalosis (pH 7.49), a bicarbonate level of 31 mmol/L, a pCO2 level of 39 mmHg, a serum sodium level of 135 mEq/L and a serum potassium level of 3.5 mEq/L. The parents confirmed that the recommended dose of FP had been administered with no increase in the amount of drug. The child was immediately treated with endovenous infusion of physiological saline for 24 h, and his glycaemic levels as well as venous blood gas analysis returned to normal, with an absence of glucose in the urine. Oral glucose tolerance test results and glycated haemoglobin levels were normal. Monitoring of blood glucose levels before and after meals for three consecutive days did not reveal any further increase above normal levels. He was discharged with a diagnosis of transient symptomatic hyperglycaemia during ICS therapy and the suggestion to replace his inhaled FP therapy with oral montelukast. Montelukast was continued for 6 months; during this time, the child did not present any other hyperglycaemia episodes. Conclusions: Although there is no evidence of causation, this case report represents an interesting and unusual description of paediatric transient symptomatic hyperglycaemia after treatment with inhaled FP and highlights the importance of considering this potential adverse event and the necessity of informing parents of the possible clinically relevant risks associated with this drug.
- Fluticasone propionate
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine